Alert archive / Connecticut / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 15, NWS New York, NY

May 28, 2002Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at May 28, 2002, 6:52 AM EDT for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2002, 6:52 AM EDT (10:52 UTC)
Expired
May 28, 2002, 7:30 AM EDT
In force
38 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 63 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 10.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 281052
SVROKX
CTC001-009-281130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
652 AM EDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT
  SOUTHERN NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT

* UNTIL 730 AM EDT.

* AT 651 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR TRUMBULL...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF...
  DERBY AND ANSONIA AROUND 705 AM.
  ORANGE AROUND 710 AM.
  WEST HAVEN AROUND 715 AM.
  NEW HAVEN AROUND 725 AM.
  NORTH HAVEN AND 9 MILES SOUTHWEST OF WALLINGFORD CENTER AROUND 730
  AM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4127 7332 4115 7321 4135 7277 4149 7286

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:30 AM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 28, 3:30 AM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
330 AM EDT TUE MAY 28 2002

DISC: ANY FOG THAT DID FORM OVRNGT DID NOT BECOME DENSE. THERE WAS
ENOUGH MID AND HI LVL CLDS TO PREVENT THE FORMATION OF THE LOWER
CLDS TO FORM. DURING THE MRNG AS SUN RISES AND MIXING BEGINS TO DVLP
ANY LEFT OVR STATUS WILL QUICKLY DISSIPATE. WITH THE MID AND HI LVL
CLDS WITH US FOR MOST OF THE IT WILL HELP TO KEEP DOWN THE THREAT OF
ANY SVR STORMS. WE DO BEGIN TO BECOME UNSTABLE VRY EARLY IN THE DAY
AND WITH THE OLD FRNTL BOUNDRY LYING ACRS THE RGN WE CUD GET INTO
SOME SCT SHWR AND TSTMS. SOME VORT DOES DVLP ACRS US AND THIS ALONG
WITH THE LOW LVL MOIST SHD BE ENOUGH TO KICK SOMETHING OFF. AVN IS
THE STRNGST WITH RESPECT TO THE VORT...BUT ETA/NGM ALSO INDICATE WE
ARE IN THE CHC RANGE FOR ACTIVITY. WITH WET BULB ZERO RUNNING LESS
THAN 10K THERE CUD BE SOME HAIL PRODUCES WITH ANY TYPE OF
TSTMS...ESPECIALLY OVR INLAND AREAS. TEMPS FOR THIS AFTERNOON
SHOWS THAT WITH A SOUTH/SW FLOW ALL DAY CSTL AREAS WILL BE RUNNING
ATLEAST 5 TO 8 DEGRESS COOLER THAN INLAND AREAS. WILL REFLECT THIS
IN THE ZONES.

ETA BUFKIT SHOWS THAT AFTER THE LATE AFTN AND THE SHWR ACTIVITY GETS
CUT OFF THERE WILL BE MORE LO LVL MOIST THAN LAST NIGHT AND ALL
MODELS SHOWS WE CUD GET SOME DENSE FOG DVLPNG TNGT. NGM MOS NUMBRS
SHOW CIGS AND VSBY DROPPING AFTER SUNSET.

MARINE...SEAS AND WINDS WELL BELOW ANY CRIT.

FCSTID = 17
EWR   78  59  77  63 /  40  10  10  10
MGJ   77  58  75  57 /  50  10  10  10
DXR   77  57  75  57 /  50  10  10  10
NYC   76  62  76  62 /  40  10  10  10
ISP   75  59  74  58 /  40  10  10  10
GON   73  57  72  57 /  40  10  10  10

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.

In the hours before

Special weather statement, May 28, 5:45 AM EDT, 1 hour 7 minutes before
CTZ005-009-NJZ003-004-NYZ067>071-281145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
545 AM EDT TUE MAY 28 2002

...SHOWERS AND THUNDERSTORMS DEVELOPING...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG
THUNDERSTORMS MOVING NORTHEAST AT 25 TO 30 MPH THROUGH SOUTHEAST NEW
YORK AND SOUTHERN CONNECTICUT. SOME OF THESE THUNDERSTORMS COULD
PRODUCE GUSTY WINDS AND SMALL HAIL. THE STORMS MAY ALSO PRODUCE
BRIEF HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

Nearby

Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.